Alert archive / Arkansas / Tornado Warnings in 2003

Tornado Warning 41, NWS Little Rock, AR

May 8, 2003Van Buren County, Arkansas

NWS Little Rock, AR issued this tornado warning at May 8, 2003, 10:04 AM CDT for Van Buren County, Arkansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2003, 10:04 AM CDT (15:04 UTC)
Expired
May 8, 2003, 11:05 AM CDT
In force
61 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Van Buren County, AR

The radar

The Little Rock radar (KLZK), 97 km from the middle of the area, began a volume at 15:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 8:25 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 3.1 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2003-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 501 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-340 J/kg
Mixed-layer LCL
1727 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
501 m²/s²
0-3 km storm-relative helicity
564 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

036 
WFUS54 KLZK 081504
TORLIT
ARC141-081605-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1004 AM CDT THU MAY 8 2003

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* TORNADO WARNING FOR...
  VAN BUREN COUNTY IN NORTH CENTRAL ARKANSAS

* UNTIL 1105 AM CDT

* AT 1002 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 11 MILES WEST OF CLINTON...MOVING EAST AT 20 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  CLINTON AROUND 1030 AM CDT
  SHIRLEY AROUND 1055 AM CDT
  FAIRFIELD BAY AROUND 1105 AM CDT

&&

A DOPPLER RADAR DETECTED TORNADO MEANS THERE IS STRONG ROTATION
WITHIN A STORM. THE STORM MAY NOT BE PRODUCING A TORNADO AT THE
MOMENT...BUT IS EXPECTED TO DURING THE WARNING PERIOD. FOR YOUR
SAFETY...GO INDOORS NOW TO AN INTERIOR ROOM AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3575 9249 3575 9243 3571 9241 3571 9224
          3554 9224 3556 9272 3573 9272 3574 9261

$$

44

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at May 8, 9:02 AM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, May 8, 9:02 AM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
902 AM CDT THU MAY 8 2003

UPDATED FORECASTS FOR TORNADO WATCH #299 EFFECTIVE THROUGH 1 PM
TODAY.

.LZK...NONE.

51
Hazardous weather outlook, May 8, 9:59 AM CDT, 5 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>064-066>068-
091000-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
959 AM CDT THU MAY 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

THE COLD FRONT THAT HELPED TRIGGER SEVERE WEATHER YESTERDAY...IS
NOW NEARLY STATIONARY IN CENTRAL ARKANSAS. FRONT WILL LIFT SLOWLY
NORTH TODAY AND WILL BE THE FOCUS FOR THUNDERSTORMS ACROSS NORTHERN
AND WESTERN ARKANSAS.

THUNDERSTORMS WOULD BE MOST LIKELY DURING THE MORNING HOURS WITH THE
FRONT STILL IN THE STATE. FOR TODAY...THERE IS A CHANCE OF SEVERE
WEATHER IN THE NORTH AND WEST BUT SHOULD BE MORE ISOLATED THAN WHAT
HAS OCCURRED DURING THE LAST FEW DAYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE TREND IS TOWARD LESS SEVERE WEATHER IN THE COMING DAYS AS
EMPHASIS SHIFTS INTO CENTRAL PLAINS AND MID-MISSISSIPPI AND OHIO
VALLEYS. THERE IS VIRTUALLY NO CHANCE OF THUNDER IN THE FORECAST ON
FRIDAY...BUT SCATTERED THUNDERSTORMS SATURDAY/EARLY SUNDAY AHEAD OF
A COLD FRONT MOVING IN FROM THE WEST IS EXPECTED. DYNAMICS
SURROUNDING FRONT MOSTLY SWINGING TO THE NORTH...SO WIDESPREAD
SEVERE WEATHER NOT LIKELY IN ARKANSAS.

LOOKS WARM IN THE COMING DAYS WITH HIGH TEMPERATURES IN THE 80S/LOWS
IN THE 60S AND LOWER 70S. BEHIND FRONT ON SUNDAY...COOLER/DRIER AIR
WILL SPREAD INTO ARKANSAS FOR EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

51

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 6:44 AM CDTSevere Thunderstorm WarningLZKScott46 min
May 8, 7:55 AM CDTSevere Thunderstorm WarningLZKJohnson45 min
May 8, 8:15 AM CDTTornado WarningLZKJohnson45 min
May 8, 8:36 AM CDTSevere Thunderstorm WarningLZKPope44 min
May 8, 8:56 AM CDTTornado WarningLZKPope49 min
May 8, 9:42 AM CDTSevere Thunderstorm WarningLZKSearcy, Van Buren43 min
May 8, 10:30 AM CDTSevere Thunderstorm WarningLZKCleburne, Stone60 min

Nearby

Tornado Warnings in Arkansas, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.